North Carolina, 2011High Wind and Strong Wind in North Carolina, August 27, 2011
August 27, 2011 · NWS RAH · 21 events in 21 counties and zones
Hurricane Irene made landfall over the the Outer Banks on the morning of August 27 as a Category 1 hurricane. The expansive wind field associated with Irene produced strong wind gusts of 40 to 65 mph over the Central Piedmont and Coastal counties of North Carolina beginning in the early morning hours and persisting until late in the afternoon and early evening.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $2.8 million
- Crop damage
- $73 million
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Irene made landfall over the the Outer Banks on the morning of August 27 as a Category 1 hurricane. The expansive wind field associated with Irene produced strong wind gusts of 40 to 65 mph over the Central Piedmont and Coastal counties of North Carolina beginning in the early morning hours and persisting until late in the afternoon and early evening. Widespread wind damage from fallen trees and power-lines was felt|from the Triangle eastward, with coastal counties having sustained the most extensive damage, including 3 related fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 26, 10:18 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 26, 10:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1118 PM EDT FRI AUG 26 2011
.SYNOPSIS...
LARGE HURRICANE IRENE WILL CONTINUE TO ADVANCE NORTH TONIGHT AND
CROSS THE OUTER BANKS OF NORTH CAROLINA SATURDAY. IRENE SHOULD EXIT
THE OUTER BANKS BY SATURDAY EVENING.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS OF 1030 PM FRIDAY...
FLASH FLOOD WATCH FOR THE COASTAL PLAIN COUNTIES...
HIGH WIND WARNING FOR THE COASTAL PLAIN COUNTIES...
WIND ADVISORY FOR THE EASTERN PIEDMONT AND EASTERN SANDHILLS...
THE CURRENT FORECAST TRACK/STRENGTH FORECAST FOR HURRICANE IRENE HAS
NOT CHANGED... WITH THE CAPE LOOKOUT AREA TO CAPE HATTERAS THE MOST
LIKELY AREA FOR LANDFALL. THE HURRICANE HAS REMAINED ABOUT THE SAME
INTENSITY THIS EVENING AND IT REMAINS A LARGE AND FORMIDABLE STORM.
THE TORNADO THREAT APPEARS CONFINED TO THE COUNTIES THAT ARE ALONG
THE IMMEDIATE SOUNDS AND COAST. KMHX RADAR HAS ALREADY INDICATED
SEVERAL STRONG COUPLETS IN THE VELOCITY DATA WITH SOME OF THE VERY
STRONG INDIVIDUAL THUNDERSTORMS RAPIDLY ROTATING WESTWARD FROM CAPE
HATTERAS WEST ACROSS THE PAMLICO SOUND ACROSS INLAND HYDE COUNTY.
IT APPEARS THAT THE MAIN TORNADO THREAT AREA WILL REMAIN WELL TO OUR
EAST AS THE HURRICANE MOVES NNE UP ALONG THE COAST. THIS KEEPS
CENTRAL NC ON THE LEFT FRONT QUAD OF THE STORM OVERNIGHT.
SEVERAL RAIN BANDS HAVE BEEN ADVANCING SLOWLY WESTWARD INTO OUR
REGION. THE LATEST GUIDANCE SUGGESTS THAT THE BACK EDGE OF THE STEADY
RAIN WILL LIKELY ADVANCE UP TO AROUND RDU AND FAY BEFORE 06Z...
BEFORE BECOMING NEARLY STATIONARY LATER TONIGHT. IT IS STILL UNCLEAR
AS TO HOW FAR WEST THE BEST QPF WILL REACH (SEE PARAGRAPH BELOW FOR
FLOODING CONCERNS)... BUT IT APPEARS THAT A DEFORMATION ZONE WILL
SET UP LATER TONIGHT ON THE LEFT SIDE OF THE TRACK OVER THE CENTRAL
PIEDMONT NE INTO VA. NO OTHER CHANGES AT THIS TIME.
RAINFALL AND FLOODING THREAT...
POPS WILL CONTINUE TO BE GRADUATED FROM SMALL CHANCES IN THE WEST...
100 PERCENT EAST. STORM TOTAL RAINFALL POTENTIAL WILL BE GREATEST IN
THE EAST WHERE 3-6 INCHES WILL BE POSSIBLE. AMOUNTS WILL RAPIDLY
DECREASE TO THE WEST WITH ONLY AN INCH OR SO FOR FAYETTEVILLE TO
RDU... AND LESS THAN 0.10 NEAR THE YADKIN RIVER. THESE AMOUNTS
SUPPORT FLASH FLOOD WATCHES ONLY IN THE COASTAL PLAIN.
WINDS...
HIGH WIND WARNINGS ARE IN EFFECT FOR MUCH OF THE COASTAL PLAIN WITH
A BRACKET OF WIND ADVISORIES JUST WEST OF THE WARNINGS. SEE THE
ADVISORY SECTION BELOW.
PLEASE REFER TO THE FLASH FLOOD WATCH AND HIGH WIND WARNING/WIND
ADVISORY STATEMENTS FOR DETAILS.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 200 PM FRIDAY...
SATURDAY NIGHT INTO SUNDAY MORNING. AS IRENE CONTINUES TO TRACK
NORTH AND AWAY FROM OUR REGION...AN IMPROVING WEATHER CONDITIONS
WILL OVERSPREAD CENTRAL NC FROM THE SW. W-NW FLOW IN THE WAKE OF
IRENE WILL SPREAD DRIER AIR OVER THE
REGION...DIMINISHING/DISSIPATING RAIN FROM THE SW. HAVE SPED UP
ENDING TIME BY 3-6 HOURS MOST LOCALES AS LATEST SHORT TERM MODEL
GUIDANCE TRENDING TOWARD A QUICKER EXIT THAN COMPARED TO 24 HOURS
AGO.
SUNDAY AFTERNOON-EVENING...EXPECT BREEZY WLY WINDS SUNDAY AFTERNOON
WITH VERY WARM CONDITIONS...TEMPS IN THE UPPER 80S TO THE LOWER 90S.
TRANQUIL CONDITIONS SUNDAY NIGHT WITH CLEAR-PARTLY CLOUDY SKIES AND
TEMPS COOLING INTO THE 60S.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 1100 PM FRIDAY...
THROUGHOUT THE LONG TERM PERIOD...UPPER LEVEL TROUGHING WILL MOVE
EAST...AS MID LEVEL RIDGING BUILDS INTO THE REGION BY MIDWEEK. EVEN
WITH THE TROUGH IN PLACE ON MONDAY...THERE WILL A LACK OF MOISTURE
RETURN (PWAT VALUE PROGGED TO BE BELOW 1.5 INCHES)...THEREFORE DO
NOT EXPECT MUCH IN THE WAY OF PRECIP. HOWEVER...BY TUESDAY MOISTURE
IS EXPECTED TO INCREASE SLIGHTLY AND WITH THE PASSAGE OF THE TROUGH
AXIS ACROSS THE REGION DURING THE DAY...A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON/EARLY
EVENING. THEN AS THE MID LEVEL RIDGE BEGINS TO EXERT MORE INFLUENCE
OVER THE REGION...ONLY ISOLATED (AT BEST) RAIN CHANCES WILL EXIST
FOR THE REMAINDER OF THE WEEK. EVEN WITH THE MID LEVEL RIDGE
EVENTUALLY MOVING OVER THE REGION...EAST TO NORTHEASTERLY FLOW AT
THE SURFACE WILL KEEP TEMPS NEAR TO SLIGHTLY ABOVE NORMAL THROUGH
THE PERIOD.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 800 PM FRIDAY...
CONDITIONS ACROSS THE EASTERN HALF OF THE FORECAST AREA (KRDU, KFAY,
KRWI) WILL CONTINUE TO DETERIORATE THIS EVENING AND OVERNIGHT AS
RAIN BANDS FROM HURRICANE IRENE ROTATE INLAND. THE MAIN PRECIP
SHIELD IS CURRENTLY ADVANCING INTO THE COASTAL PLAIN AND WILL IMPACT
KFAY AND KRWI IN THE NEXT HOUR OR SO AND EVENTUALLY KRDU SHORTLY
THEREAFTER. BRIEF HEAVY DOWNPOURS...MVFR CEILINGS...AND GUSTY WINDS
TO UP TO 30KT WILL BE POSSIBLE WITHIN THESE INITIAL SHOWERS.
INCREASING LOW LEVEL MOISTURE WILL LEAD TO MVFR TO IFR CEILINGS
ACROSS MOST OF CENTRAL NC TONIGHT. HOWEVER...CONFIDENCE FOR SUB VFR
CONDITIONS OCCURRING IS LOWER FOR KGSO AND KINT WHERE THEY WILL
LIKELY REMAIN RAIN FREE. HOWEVER...THIS REGION WILL ALSO EXPERIENCE
STRENGTHENING NORTHERLY WINDS (ALTHOUGH NOT AS STRONG AS FURTHER
EAST). FURTHER EAST...RAIN COVERAGE WILL INCREASE OVER THE NEXT
COUPLE OF HOURS...WITH HEAVY RAIN POSSIBLE AT KFAY...MOVING TO
KRDU/KRWI BY SUNRISE AS HURRICANE IRENE BEGINS TO MOVE ONSHORE OF
THE OUTER BANKS. IFR TO LIFR CIGS AND VSBYS ARE EXPECTED WITH THE
HEAVIEST RAIN BANDS. WINDS WILL BE MAINLY OUT OF THE NORTH AS THE
HURRICANE PASSES TO THE EAST...WITH 25-35KT SUSTAINED WINDS AND
GUSTS FROM 30 TO 40KT...WITH THE STRONGEST WINDS EXPECTED AT KRWI.
SHOULD BEGIN TO SEE IMPROVING CONDITIONS LATE SATURDAY FROM
SOUTHWEST TO NORTHEAST AS HURRICANE IRENE MOVES OFF TO THE NORTHEAST.
OUTLOOK...VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH WEDNESDAY.
&&
.HYDROLOGY...
AS OF 200 PM FRIDAY...
AT THIS TIME...MAINSTEM RIVER FLOODING IS NOT EXPECTED DUE TO THE
LIMITED WESTWARD EXTENT OF SIGNIFICANT RAINFALL. THE POTENTIAL
RAINFALL GRADIENT WILL BE TIGHT...HOWEVER...RANGING FROM 1-2 INCHES
IN THE UPPER TAR AND UPPER NEUSE RIVER BASINS TO 5-6 INCHES FURTHER
DOWNSTREAM IN THOSE BASINS. WESTWARD DEVIATION FROM THE FORECAST
TRACK WOULD SPREAD HEAVIER RAIN FURTHER UPSTREAM IN THOSE BASINS.
THIS WOULD CAUSE MORE SIGNIFICANT RISES...AND PERHAPS MINOR
FLOODING AT FORECAST POINTS ALONG AND EAST OF THE INTERSTATE 95
CORRIDOR...INCLUDING THE TAR RIVER AT ROCKY MOUNT AND TARBORO...THE
NEUSE RIVER AT SMITHFIELD AND GOLDSBORO...AND FISHING CREEK AT
ENFIELD.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT EDT SATURDAY NIGHT FOR
NCZ008>010-025-026-041-077-088.
HIGH WIND WARNING FROM 6 AM SATURDAY TO MIDNIGHT EDT SATURDAY
NIGHT FOR NCZ011-027-028-042-043-078-089.
FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR
NCZ011-027-028-042-043-078-089.
&&
SYNOPSIS...BADGETT
NEAR TERM...BADGETT/SMITH
SHORT TERM...WSS
LONG TERM...KRR
AVIATION...KRR/SMITH
HYDROLOGY...MLM
Hazardous weather outlook, Aug 26, 5:50 PM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED.
NATIONAL WEATHER SERVICE RALEIGH NC
650 PM EDT FRI AUG 26 2011
NCZ007-021>024-038>040-073>076-083>086-271100-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE-
650 PM EDT FRI AUG 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINDS IN ASSOCIATION WITH HURRICANE IRENE WILL GUST BETWEEN 25 AND
35 MPH ON SATURDAY. OTHERWISE... MINIMAL IMPACTS ARE EXPECTED IN OUR
REGION.
NCZ008>010-025-026-041-077-088-271100-
GRANVILLE-VANCE-WARREN-DURHAM-FRANKLIN-WAKE-HARNETT-CUMBERLAND-
650 PM EDT FRI AUG 26 2011
...WIND ADVISORY IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT EDT
SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WITH BRIEFLY VERY HEAVY RAIN WILL
OVERSPREAD THE REGION THIS EVENING AND OVERNIGHT. OCCASIONAL SHOWERS
WILL CONTINUE SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
NCZ011-027-028-042-043-078-089-271100-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
650 PM EDT FRI AUG 26 2011
...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
LATE SATURDAY NIGHT...
...HIGH WIND WARNING IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT EDT
SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
BADGETT
In the hours before
Special weather statement, Aug 26, 6:43 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT FRI AUG 26 2011
NCZ028-043-078-089-270200-
EDGECOMBE-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...ROCKY MOUNT...WILSON...GOLDSBORO...
CLINTON
743 PM EDT FRI AUG 26 2011
...STEADIER RAIN AND GUSTY WINDS ASSOCIATED WITH HURRICANE IRENE
PUSHING INTO THE SOUTHERN AND CENTRAL COASTAL PLAIN...
A SHIELD OF WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL
GRADUALLY PUSH WEST ACROSS SAMPSON... WAYNE...WILSON AND EDGECOMBE
COUNTIES THROUGH THE 1000 PM. THE HEAVIEST RAIN WILL FALL ACROSS
SOUTHERN AND EASTERN SAMPSON AND SOUTHEASTERN WAYNE COUNTIES.
RAINFALL AMOUNTS BETWEEN 730 PM AND 1000 PM WILL RANGE AROUND A
HALF INCH WITH SOME LOCATIONS RECEIVING MORE THAN AN INCH.
NORTHEAST WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH WITH
OCCASIONAL GUTS UP TO 35 MPH.
BLAES
Special weather statement, Aug 26, 6:51 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EDT FRI AUG 26 2011
NCZ007>010-025>027-041-270100-
DURHAM-FRANKLIN-GRANVILLE-NASH-PERSON-VANCE-WAKE-WARREN-
751 PM EDT FRI AUG 26 2011
...SHOWERS WITH BRIEF HEAVY RAIN AND GUSTY WINDS WILL MOVE ACROSS
PORTIONS OF NASH... SOUTHERN WARREN... WAKE... SOUTHERN VANCE...
SOUTHERN GRANVILLE... FRANKLIN AND DURHAM COUNTIES THROUGH 900 PM
EDT...
AT 745 PM EDT...DOPPLER RADAR INDICATED SHOWERS WITH HEAVY RAIN OVER
THE NORTHERN PIEDMONT... MOVING SOUTHWEST AT 30 MPH. RAINFALL RATES
IN EXCESS OF ONE INCH PER HOUR WERE OCCURRING WITH THESE SHOWERS.
HOWEVER... THE HEAVIEST RAIN WILL LAST ONLY 10 TO 15 MINUTES
LIMITING THE RAINFALL AMOUNTS.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
&&
BLAES
LAT...LON 3637 7804 3623 7799 3620 7800 3618 7797
3607 7793 3575 7885 3631 7898
TIME...MOT...LOC 2346Z 074DEG 28KT 3609 7836
BLAESSpecial weather statement, Aug 26, 8:21 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
921 PM EDT FRI AUG 26 2011
NCZ028-043-078-088-089-270330-
EDGECOMBE-WILSON-WAYNE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROCKY MOUNT...WILSON...GOLDSBORO...
FAYETTEVILLE...CLINTON
921 PM EDT FRI AUG 26 2011
...STEADIER RAIN AND GUSTY WINDS ASSOCIATED WITH HURRICANE IRENE
PUSHING INTO THE SOUTHERN COASTAL PLAIN AND EASTERN SANDHILLS...
A SHIELD OF WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL
GRADUALLY PUSH WEST ACROSS SAMPSON... WAYNE...WILSON...EDGECOMBE
AND CUMBERLAND COUNTIES THROUGH 1100 PM. THE HEAVIEST RAIN WILL
FALL ACROSS SAMPSON AND SOUTHERN WAYNE COUNTIES. RAINFALL AMOUNTS
BETWEEN 930 PM AND 1100 PM WILL RANGE AROUND A HALF INCH WITH SOME
LOCATIONS RECEIVING MORE THAN AN INCH. NORTHEAST WINDS WILL
INCREASE TO BETWEEN 15 AND 25 MPH WITH OCCASIONAL GUSTS UP TO 35
MPH.
BLAES
Special weather statement, Aug 26, 9:49 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1049 PM EDT FRI AUG 26 2011
NCZ078-088-089-270500-
WAYNE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...GOLDSBORO...FAYETTEVILLE...CLINTON
1049 PM EDT FRI AUG 26 2011
...PERIODS OF HEAVY RAIN AND GUSTY WINDS ASSOCIATED WITH
HURRICANE IRENE WILL CONTINUE TO MOVE ACROSS THE SOUTHERN COASTAL
PLAIN AND THE EASTERN SANDHILLS...
THE WIDESPREAD RAIN WILL BE HEAVY AT TIMES ACROSS SAMPSON...
WAYNE AND CUMBERLAND COUNTIES THROUGH 100 AM. THE HEAVIEST RAIN
WILL FALL ACROSS SAMPSON AND SOUTHERN WAYNE COUNTIES WITH RAINFALL
AMOUNTS BETWEEN 1030 PM AND 100 AM WILL RANGE AROUND A HALF INCH
WITH SOME LOCATIONS RECEIVING MORE THAN AN INCH. NORTHEAST WINDS
WILL INCREASE TO BETWEEN 15 AND 25 MPH WITH OCCASIONAL GUSTS UP TO
40 MPH.
NCZ027-028-042-043-270500-
NASH-EDGECOMBE-JOHNSTON-WILSON-
INCLUDING THE CITIES OF...NASHVILLE...ROCKY MOUNT...SMITHFIELD...
WILSON
1049 PM EDT FRI AUG 26 2011
...STEADIER RAIN AND GUSTY WINDS ASSOCIATED WITH HURRICANE IRENE
WILL CONTINUE TO PUSH INTO THE CENTRAL COASTAL PLAIN...
A SHIELD OF WIDESPREAD RAIN WILL SLOWLY SHIFT FROM EAST TO WEST
ACROSS WILSON...EDGECOMBE...NASH AND JOHNSTON COUNTIES THROUGH 100
AM. THE STEADIEST AND HEAVIEST RAIN WILL FALL ACROSS EASTERN
EDGECOMBE AND EASTERN WILSON COUNTIES WITH THE RAIN SLOW TO ARRIVE
IN JOHNSTON AND NASH COUNTIES. RAINFALL AMOUNTS BETWEEN 1030 PM AND
100 AM WILL RANGE AROUND A HALF INCH ACROSS EASTERN EDGECOMBE AND
EASTERN WILSON COUNTIES WITH LESSER AMOUNTS ELSEWHERE. NORTHEAST WINDS
WILL INCREASE TO BETWEEN 15 AND 20 MPH WITH OCCASIONAL GUSTS UP TO
35 MPH.
Special weather statement, Aug 26, 11:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1247 AM EDT SAT AUG 27 2011
NCZ011-027-028-042-043-077-078-088-089-270600-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-
SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...
FAYETTEVILLE...CLINTON
1247 AM EDT SAT AUG 27 2011
...WIDESPREAD RAIN AND GUSTY WINDS ASSOCIATED WITH HURRICANE IRENE
CONTINUING ACROSS THE COASTAL PLAIN AND PARTS OF THE SANDHILLS...
AT 1245 AM...NATIONAL WEATHER SERVICE RADAR NOTED WIDESPREAD RAIN
EAST OF A LINE FROM ABOUT ROANOKE RAPIDS TO NEAR RAEFORD. EMBEDDED
WITHIN THE RAIN WERE WIND GUSTS TO NEARLY 40 MPH. FOR EXAMPLE...A
WIND GUST TO 39 MPH WAS MEASURED IN FAYETTEVILLE JUST BEFORE
MIDNIGHT...AND A GUST TO 37 MPH WAS MEASURED IN GOLDSBORO AT 1221
AM. HOURLY RAINFALL AMOUNTS WERE ESTIMATED BY DOPPLER RADAR TO BE
BETWEEN A HALF-INCH AND AN INCH FROM NEAR SMITHFIELD TO ROCKY
MOUNT AND TARBORO.
THROUGH 2 AM...EXPECT CONTINUOUS RAINFALL...WITH ADDITIONAL
RAINFALL AMOUNTS AVERAGING A HALF-INCH TO AN INCH. WIND GUSTS
COULD APPROACH 45 MPH AT TIMES. AS THE RAIN CONTINUES...THE
CHANCES INCREASE FOR ISOLATED DOWNED TREES IN GUSTY WIND WITH A
WET GROUND. PERSONS TRAVELLING OVERNIGHT SHOULD USE CAUTION.
REDUCE YOUR SPEED...AND BE PREPARED FOR AT LEAST PONDING OF WATER
ON ROADS. HIGH PROFILE VEHICLES SHOULD ALSO USE CAUTION.
STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.
NCZ010-026-041-270600-
WARREN-FRANKLIN-WAKE-
INCLUDING THE CITIES OF...WARRENTON...LOUISBURG...RALEIGH
1247 AM EDT SAT AUG 27 2011
...WIDESPREAD RAIN WAS MOVING INTO THE AREA ASSOCIATED WITH
HURRICANE IRENE...
AT 1245 AM...NATIONAL WEATHER SERVICE RADAR NOTED WIDESPREAD RAIN
EAST OF A LINE FROM ABOUT ROANOKE RAPIDS TO NEAR RAEFORD...SPREADING
WEST INTO THE RALEIGH AREA AND WARREN COUNTY. EMBEDDED WITH THE
RAIN WERE WIND GUSTS TO NEARLY 40 MPH IN SPOTS. FOR EXAMPLE...A
WIND GUST TO 39 MPH WAS MEASURED IN FAYETTEVILLE JUST BEFORE
MIDNIGHT...AND A GUST TO 37 MPH WAS MEASURED IN GOLDSBORO AT 1221
AM. HOURLY RAINFALL AMOUNTS WERE ESTIMATED BY DOPPLER RADAR TO BE
BETWEEN A HALF-INCH AND AN INCH FROM NEAR SMITHFIELD TO ROCKY
MOUNT AND TARBOR.
THROUGH 2 AM...EXPECT RAINFALL TO CONTINUE SPREADING WEST...WITH
ADDITIONAL RAINFALL AMOUNTS AVERAGING AROUND A HALF-INCH. WIND
GUSTS COULD APPROACH 40 MPH AT TIMES. PERSONS TRAVELLING
OVERNIGHT SHOULD USE CAUTION. REDUCE YOUR SPEED...AND BE PREPARED
FOR AT LEAST PONDING OF WATER ON ROADS. HIGH PROFILE VEHICLES
SHOULD ALSO USE CAUTION.
DJF
Strong Wind, Scotland
- When
- August 27, 12:00 AM EST to 1:00 PM EST
- Where
- Scotland forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 34.841, -79.480 (the zone’s center; the record gives no point)
Several trees and power-lines were blown down across the county.
Strong Wind, Hoke
- When
- August 27, 12:00 AM EST to 1:00 PM EST
- Where
- Hoke forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 35.017, -79.237 (the zone’s center; the record gives no point)
Several trees and power-lines were blown down across the county.
High Wind, Wayne
- When
- August 27, 1:00 AM EST to 3:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Property damage
- $1.0 million
- Reported by
- County Official
- Coordinates
- 35.364, -78.004 (the zone’s center; the record gives no point)
Trees and power-lines were blown down all throughout the county. Several homes were damaged from fallen trees and a portion of the Berkeley Mall collapsed. A fatality occurred when two cars collided with another at an intersection where the traffic signals were out.
Strong Wind, Lee
- When
- August 27, 1:00 AM EST to 2:00 PM EST
- Where
- Lee forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 35.475, -79.171 (the zone’s center; the record gives no point)
Several trees and power-lines were blown down across the county.
Strong Wind, Sampson
- When
- August 27, 2:00 AM EST to 3:00 PM EST
- Where
- Sampson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $150,000
- Crop damage
- $15 million
- Reported by
- County Official
- Coordinates
- 34.992, -78.371 (the zone’s center; the record gives no point)
Numerous trees and power-lines were blown down throughout the county. However there was only minor structural damage with one mobile home destroyed and a gas station awning ripped off. A fatality also occurred when a tree fell onto a roof of the van and killed one occupant as they were traveling south on Reedsford Road. The strong winds also heavily damaged the tobacco crop.
Strong Wind, Cumberland
- When
- August 27, 2:00 AM EST to 3:00 PM EST
- Where
- Cumberland forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 35.049, -78.827 (the zone’s center; the record gives no point)
Numerous trees, tree branches and power-lines were blown down throughout the county, with only minor structural damage reported.
Strong Wind, Johnston
- When
- August 27, 2:00 AM EST to 3:00 PM EST
- Where
- Johnston forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $50,000
- Crop damage
- $15 million
- Reported by
- County Official
- Coordinates
- 35.518, -78.366 (the zone’s center; the record gives no point)
Numerous trees, tree branches and power-lines were blown down throughout the county, with only minor structural damage reported. The tobacco crop was severely damaged by the strong winds.
High Wind, Wilson
- When
- August 27, 3:00 AM EST to 7:00 PM EST
- Where
- Wilson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $350,000
- Reported by
- County Official
- Coordinates
- 35.705, -77.919 (the zone’s center; the record gives no point)
Trees and power-lines were blown down all throughout the county. Several homes were damaged from fallen trees.
High Wind, Nash
- When
- August 27, 3:00 AM EST to 7:00 PM EST
- Where
- Nash forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $350,000
- Reported by
- County Official
- Coordinates
- 35.967, -77.986 (the zone’s center; the record gives no point)
Trees and power-lines were blown down all throughout the county. Several homes were damaged from fallen trees and branches. A Nash County man was killed by a tree limb while going to feed his horses outdoors.
Strong Wind, Franklin
- When
- August 27, 3:00 AM EST to 7:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $100,000
- Reported by
- County Official
- Coordinates
- 36.083, -78.286 (the zone’s center; the record gives no point)
Numerous trees, tree branches and power-lines were blown down throughout the county, with only minor structural damage reported.
Strong Wind, Harnett
- When
- August 27, 3:00 AM EST to 3:00 PM EST
- Where
- Harnett forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $30,000
- Reported by
- County Official
- Coordinates
- 35.369, -78.869 (the zone’s center; the record gives no point)
Scattered trees, tree branches and power-lines were blown down throughout the county, with only minor structural damage reported.
Strong Wind, Wake
- When
- August 27, 3:00 AM EST to 3:00 PM EST
- Where
- Wake forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $100,000
- Reported by
- County Official
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
Scattered trees, tree branches and power-lines were blown down throughout the county, with only minor structural damage reported.
Strong Wind, Vance
- When
- August 27, 3:00 AM EST to 7:00 PM EST
- Where
- Vance forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 36.365, -78.408 (the zone’s center; the record gives no point)
Scattered trees, tree branches and power-lines were blown down throughout the county, with only minor structural damage reported.
Strong Wind, Granville
- When
- August 27, 3:00 AM EST to 7:00 PM EST
- Where
- Granville forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $30,000
- Reported by
- County Official
- Coordinates
- 36.304, -78.653 (the zone’s center; the record gives no point)
Scattered trees, tree branches and power-lines were blown down throughout the county, with only minor structural damage reported.
Strong Wind, Moore
- When
- August 27, 3:00 AM EST to 2:00 PM EST
- Where
- Moore forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 35.311, -79.481 (the zone’s center; the record gives no point)
Several trees and power-lines were blown down across the county.
Strong Wind, Orange
- When
- August 27, 3:00 AM EST to 2:00 PM EST
- Where
- Orange forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 36.061, -79.121 (the zone’s center; the record gives no point)
Several trees and power-lines were blown down across the county.
Strong Wind, Durham
- When
- August 27, 3:00 AM EST to 2:00 PM EST
- Where
- Durham forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 36.036, -78.876 (the zone’s center; the record gives no point)
Several trees and power-lines were blown down across the county.
High Wind, Edgecombe
- When
- August 27, 4:00 AM EST to 7:00 PM EST
- Where
- Edgecombe forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $350,000
- Crop damage
- $43 million
- Reported by
- County Official
- Coordinates
- 35.913, -77.597 (the zone’s center; the record gives no point)
Trees and power-lines were blown down all throughout the county. Several homes were damaged from fallen trees and branches with numerous barns and outbuildings damaged as well.
High Wind, Halifax
- When
- August 27, 4:00 AM EST to 7:00 PM EST
- Where
- Halifax forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $100,000
- Reported by
- County Official
- Coordinates
- 36.258, -77.652 (the zone’s center; the record gives no point)
Trees and power-lines were blown down all throughout the county. Several homes were damaged from fallen trees and branches.
Strong Wind, Warren
- When
- August 27, 4:00 AM EST to 7:00 PM EST
- Where
- Warren forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 36.397, -78.107 (the zone’s center; the record gives no point)
Numerous trees, tree branches and power-lines were blown down throughout the county, with only minor structural damage reported.
Strong Wind, Person
- When
- August 27, 4:00 AM EST to 3:00 PM EST
- Where
- Person forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 36.390, -78.972 (the zone’s center; the record gives no point)
Several trees and power-lines were blown down across the county.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in New Jersey, August 27 to 31, 20117 deaths · $797 million · EF0 · 67 events
- Tropical Storm and Storm Surge in Pennsylvania, August 27 to 30, 20113 deaths · $7.0 million · 32 events
- Tropical Storm in Virginia, August 27 to 28, 20112 deaths · $29 million · 18 events
- Flooding and Heavy Rain in New Jersey, August 27 to 28, 20113 deaths · 13 events
- Tornado and Tropical Storm in Delaware, August 27 to 30, 20112 deaths · EF1 · 15 events
- Flooding in New York, August 27 to 29, 20112 deaths · 1 injured · 24 events
- Tropical Storm in Virginia, August 27 to 28, 20111 death · $29 million · 7 events
- Tropical Storm and Flash Flooding in Maryland, August 27 to 28, 20111 death · $4.1 million · 15 events
- Tropical Storm in North Carolina, August 27 to 28, 2011$41 million · 6 events
- High Surf in Florida, August 27, 20111 death · 1 event
- Tropical Storm in Virginia, August 27 to 28, 20111 injured · $10 million · 8 events
- Tropical Storm in Maryland, August 27 to 28, 2011$12 million · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342259, 342260, 342227, 342262, 342226, 342246, 342248, 342228, 342233, 342249, 342252, 342253, 342255, 342256, 342261, 342263, 342265, 342230, 342231, 342250, 342266.